[Skip to Content]
[Skip to Content Landing]
Article
March 1989

Carotid Artery Rupture Following Twice-a-Day Radiation Therapy

Arch Otolaryngol Head Neck Surg. 1989;115(3):275. doi:10.1001/archotol.1989.01860270017006

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

Arterial hemorrhage in patients with head and neck cancer usually occurs after combined surgery and radiation therapy. As newer protocols in radiation therapy are utilized, we are beginning to see unexpected complications. Iannuzzi and colleagues of Boston report a case of arterial hemorrhage from the oral cavity in a patient treated two years previously with 64 Gy of radiation therapy to the primary site in twice-a-day fractions. The bleeding was eventually controlled with ligation of the common carotid artery, since the external carotid artery was necrosed. The authors postulate that the rupture occurred from regression of tumor that had invaded the carotid artery and left the vessel wall weakened. Another possible cause of the necrosis is obliteration of the vasa vasorum of the carotid artery. Head and neck surgeons should be aware of new complications as hyperfractionation protocols are increasingly used. This case report was presented at the recent fall

First Page Preview View Large
First page PDF preview
First page PDF preview
×